Free USA Shipping Orders Over $50

Current Processing Time: 10 Days

Yellow Coffin 

Cosmetics

Burning, stinging, redness or general irritation to niacinamide?

 

The primary possibilities are:

1. You’re allergic

2. Some other ingredient is causing irritation

3. You’re using too much

4. You’re skin barrier is compromised

Niacinamide is one of the most hyped products we’ve seen in quite some time, and for good reason.  It’s a form Vitamin B3, an antioxidant, that that has a host of benefits from shrinking pore size, to improving skin elasticity, and reducing redness. The list of benefits is quite profound, and studies have shown that it has a low rate of irritation and allergic reaction. However there are quite a few reports of reactions when using this superstar ingredient.

So we’ve been asking why.

And the truth is, that in the world of Dermatology and Cosmetic Science, we don’t really know definitively why these reactions are happening because they are contrary to the science and studies that exist. Even self reported cases are very low.

However, there are some theories circling in professional groups as to why some people experience these reactions.

First, allergies. 

This is perhaps the least likely scenario. 

It’s HIGHLY unlikely that you’re allergic to niacinamide.

However, there are always people out there that defy the norm.

So, could it be allergies?  Yes.

Is it likely? No.

It’s far more likely that you’re sensitive or even allergic to another ingredient in the formula.  For instance, fragrances and certain preservatives are far more likely to cause content dermatitis than niacinamide. 

Another possibility is that you’re overdoing the niacinamide.

Studies have shown that in very high concentrations it can cause irritation and redness, especially on sensitive skin.  Now the high concentrations in question were REALLY high, overall niacinamide has shown to be non-irritating ingredient, but it is possible if you’re using a 10% niacinamide serum plus other products that contain niacinamide you’re just overdoing it for your skin particularly.

 Most studies that show the benefits of niacinamide were performed using 2-5% serums. There’s really no reason to use a higher percentage serum than 5% as we don’t see an increased benefit with higher percentages, and the higher the percentage, the higher the chance of irritation. Even water can kill you when over-consumed, the same holds true for any “good” thing.  More is not always better.  

Last, some people have reported that they experienced stinging and burning but that these sensations went away after a period of “barrier support” and they were able to use and benefit from niacinamide after that time. What this typically looks like is just being gentle with your skin, choosing a non-irritating routine and adding plenty of hydrating and moisturizing ingredients. This may or may not work for you, but if you decide to cut it out and add it back in, definitely consider doing a patch test before going all out!

If you suspect niacinamide to be irritating to your skin definitely remove it from your routine and consult a dermatologist if you’re able.  You may also want to consider switching to products that contain green tea, licorice root, and soy as these ingredients have many of the same benefits that niacinamide has on the skin.

Try our niacinamide-free, Matcha Green Tea Super Soothing Toner ($13)

Whispers Sheer Black Lip Gloss

Green Tea, Matcha, Ginko, and Licorice Extracts come together to increase hydration, balance oil production, soothe stressed and irritated skin, and brighten and even skin tone.

Original price was: $12.00.Current price is: $9.60.

0
    0
    Your Cart
    Your cart is empty